Hail, Warren
- When
- May 16, 2:54 PM EST to 2:58 PM EST
- Where
- Warren County, 1.74 mi ESE of Franklin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.560, -84.270
Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Showers and thunderstorms developed near a stationary front early in the day. Multiple storms moved over the same locations during the afternoon. This caused heavy rainfall and localized flooding to occur. These storms were also capable of producing sub severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 16, 1:12 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 212 PM EDT THU MAY 16 2013 .SYNOPSIS... AN EAST-WEST ORIENTED FRONT WILL OSCILLATE BETWEEN THE I-70 CORRIDOR AND THE OHIO RIVER THROUGH SATURDAY. WEAK MID LEVEL DISTURBANCES WILL PASS OVER THE AREA AND HELP SPARK SHOWERS AND THUNDERSTORMS OVER THE OHIO VALLEY THROUGH THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... BOUNDARY LOOKS TO BE ALONG OR JUST SOUTH OF THE I-70 CORRIDOR THIS MORNING WITH SCATTERED THUNDERSTORMS CONTINUING TO PUSH EAST ALONG IT. THE BOUNDARY COULD PUSH A LITTLE FARTHER SOUTH THROUGH THIS MORNING...BUT IT SHOULD GENERALLY REMAIN ACROSS OUR NORTHERN FA THROUGH THIS AFTERNOON. QUITE A BIT OF SUNSHINE AT THE MOMENT ACROSS OUR SOUTHERN AREAS AND THIS WILL HELP US DESTABILIZE THROUGH THE AFTERNOON HOURS WITH ML CAPES PUSHING UP INTO THE 1000-2000 J/KG RANGE. THE COMBINATION OF THIS AND THE BOUNDARY IN THE AREA WILL LEAD TO A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON. INSTABILITY MAY BE ENOUGH TO PUSH A FEW STORMS CLOSE TO SEVERE LIMITS...BUT DEEP LAYER SHEAR IS ON THE WEAK SIDE SO THIS SHOULD LIMIT THE OVERALL SEVERE THREAT. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... SHOWERS WILL BE AROUND FOR THE NEXT SEVERAL DAYS THOUGH NO ONE PERIOD APPEARS TO BE A WASHOUT...OR PARTICULARLY DRY EITHER. ZONE OF BETTER CONVERGENCE AND SUBSEQUENT COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE SOUTHERN CWA. WITH THE CLOUD COVER EXPECTED TO BE EXTENSIVE OVER THE REGION WITH THE PROXIMITY OF THE FRONT...TEMPERATURES WILL NOT DROP OFF SIGNIFICANTLY OVERNIGHT AND SEE READINGS IN THE UPPER 50S TONIGHT TO THE LOW 60S FRIDAY AND SATURDAY NIGHT. DAYTIME HIGHS WILL ALSO BE LIMITED TO THE UPPER 70S FOR THE NEXT SEVERAL DAYS. WITH NO DISTINCT FEATURE IN THE MID LEVELS TO KEY THE INITIATION OF CONVECTION AND A RELATIVELY BROAD LOWER LEVEL OF CONVERGENCE IN A RECEPTIVE ATMOSPHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE THE RULE THROUGH AT LEAST SATURDAY. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE FRONTAL BOUNDARY WILL BEGIN TO LIFT TO THE NORTH ON SUNDAY. WITH AN UNSTABLE AIRMASS IN PLACE SOME THUNDERSTORM ACTIVITY WILL STILL BE POSSIBLE MONDAY AND TUESDAY. TEMPERATURES WILL BE SLIGHTLY WARMER SUNDAY THROUGH TUESDAY WITH SOUTHERLY FLOW. A COLD FRONT WILL BEGIN TO APPROACH THE AREA ON WEDNESDAY BRINGING ADDITIONAL THUNDERSTORM CHANCES TO THE REGION. THERE ARE STILL SOME TIMING AND LOCATION DIFFERENCES WITH THE FRONTAL BOUNDARIES IN THE LONG TERM TIME FRAME. DUE TO MODEL DISCREPANCIES DECIDED TO GO WITH A BLEND AT THIS POINT. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE PUSHING SLOWLY EAST...ALONG AND SOUTH OF THE OHIO RIVER. THE OVERALL AREA HAS BEEN SAGGING SLOWLY SOUTH SO THINK THE MAIN AFFECT THEY WILL HAVE ON KCVG/KLUK WILL BE IN THE NEXT HOUR OR TWO. WE ARE ALSO STARTING TO SEE SOME SPOTTY REDEVELOPMENT A LITTLE FARTHER NORTH IN AREA OF BETTER CLEARING BETWEEN KCVG/KDAY. IF THIS CONTINUES TO DEVELOP...IT COULD EVENTUALLY POSE A THUNDER THREAT TO SOME OF THE MORE NORTHERN TAF SITES...BUT WILL JUST COVER WITH A VCSH AT THIS POINT DUE TO UNCERTAINTY. MODELS ARE IN DECENT AGREEMENT WEAKENING/SHIFTING THE PCPN OFF TO THE EAST THROUGH EARLY EVENING. INSTABILITIES ARE PROGGED TO DROP OFF OVERNIGHT AND WITH AN OVERALL LACK OF FORCING...WILL KEEP THE TAFS DRY. DEPENDING ON HOW MANY BREAKS WE SEE OVERNIGHT...WE COULD END UP WITH SOME BR VSBY RESTRICTIONS LATER TONIGHT. THINK THE BEST CHANCE FOR THIS WILL BE ACROSS THE SOUTH IN THE AREA OF BETTER RAINFALL THIS AFTERNOON. THE BOUNDARY WILL STILL BE IN PLACE ACROSS THE AREA ON FRIDAY AND AS WE DESTABILIZE THROUGH THE AFTERNOON...SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE. OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY THROUGH SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...FRANKS NEAR TERM...JGL SHORT TERM...FRANKS LONG TERM...NOVAK AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 105 PM EDT THU MAY 16 2013 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 080-082-171715- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HIGHLAND-PIKE- 105 PM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-171715- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-ADAMS-SCIOTO- 105 PM EDT THU MAY 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO EARLY THIS EVENING. SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 1201 PM EDT THU MAY 16 2013 INZ074-KYZ091>093-OHZ077-078-161715- DEARBORN-BOONE-KENTON-CAMPBELL-HAMILTON-CLERMONT- INCLUDING THE CITIES OF...LAWRENCEBURG...BURLINGTON... INDEPENDENCE...ALEXANDRIA...CINCINNATI...MILFORD 1201 PM EDT THU MAY 16 2013 ...SMALL HAIL POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON... THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE CINCINNATI METRO AREA THROUGH 1 PM. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND LOCALLY HEAVY RAINFALL. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 102 PM EDT THU MAY 16 2013 INZ073>075-080-KYZ089>100-OHZ077>079-081-088-161930- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- HAMILTON-CLERMONT-BROWN-ADAMS-SCIOTO- INCLUDING THE CITIES OF...VERSAILLES...LAWRENCEBURG... RISING SUN...VEVAY...CARROLLTON...WARSAW...BURLINGTON... INDEPENDENCE...ALEXANDRIA...OWENTON...WILLIAMSTOWN...FALMOUTH... BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG...CINCINNATI... MILFORD...GEORGETOWN...WEST UNION...PORTSMOUTH 102 PM EDT THU MAY 16 2013 ...SMALL HAIL POSSIBLE WITH THUNDERSTORMS THIS AFTERNOON... THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE REGION THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
333 PM EDT THU MAY 16 2013
INZ059-OHZ060-061-070-071-162015-
UNION IN-BUTLER OH-MONTGOMERY OH-PREBLE OH-WARREN OH-
333 PM EDT THU MAY 16 2013
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN
WARREN...SOUTHERN PREBLE...SOUTHERN MONTGOMERY...NORTHERN BUTLER AND
EXTREME NORTHEASTERN UNION COUNTIES THROUGH 415 PM EDT...
AT 328 PM EDT...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
NEAR SUGAR VALLEY...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...CAMDEN...WEST
ALEXANDRIA...KINGS ISLAND...WEST CARROLLTON...TRENTON...SPRINGBORO...
SOUTH MIDDLETOWN...SEVEN MILE...OAKWOOD...MORAINE AND MONROE.
ALSO...SUGAR VALLEY...HUESTON WOODS STATE PARK...MORNING SUN...LAKE
LAKENGREN...MUTTONVILLE...SOMERVILLE...WHEATVILLE AND KINGS MILLS ARE
NEAR THE PATH OF THESE STRONG THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3972 8483 3973 8481 3981 8481 3973 8414
3929 8426 3929 8428 3958 8483
KURZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 354 PM EDT THU MAY 16 2013 OHZ062-063-072-162030- CLINTON OH-FAYETTE OH-GREENE OH- 354 PM EDT THU MAY 16 2013 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GREENE...WESTERN FAYETTE AND NORTHERN CLINTON COUNTIES THROUGH 430 PM EDT... AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR MIDDLETON CORNER...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN CLINTON...SOUTHEASTERN GREENE AND WESTERN FAYETTE COUNTIES... INCLUDING MIDDLETON CORNER...PAINTERSVILLE...LUMBERTON... BLOOMINGTON...PORT WILLIAM AND BOWERSVILLE. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 3958 8357 3943 8379 3960 8395 3968 8383
The Cincinnati radar (KILN), 41 km away, was scanning. The volume nearest the first event began at 19:55 UTC.
2 heavy rain, 1 hail, 1 flood. Local standard time, as filed.
State Route 41 was closed near State Route 136 due to flooding caused by heavy rainfall.
Minor flooding was reported along Highway 68 in southern Greene County due to heavy rainfall.
Minor flooding was reported along Highway 68 in northern Clinton County due to heavy rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451913, 451911, 451915, 451916.